Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 204, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2009, 5:09 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2009, 5:09 PM CDT (22:09 UTC)
- Expired
- Aug 16, 2009, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Monroe County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 162209
SVRLSX
ILC133-163-162300-
/O.NEW.KLSX.SV.W.0204.090816T2209Z-090816T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SUN AUG 16 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEAST MONROE COUNTY IN SOUTHWEST ILLINOIS...
ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 600 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MILLSTADT...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILLSTADT...
BELLEVILLE...
SWANSEA...
FREEBURG...
SHILOH...
OFALLON...
SCOTT AFB...
MASCOUTAH...
LEBANON...
SMITHTON...
FLORAVILLE...
PADERBORN...
SUMMERFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3827 9012 3847 9019 3866 8980 3866 8971
3842 8971
TIME...MOT...LOC 2208Z 243DEG 20KT 3840 9010
$$
TRUETT2 follow-up statements
000
WWUS53 KLSX 162225
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT SUN AUG 16 2009
ILC133-162236-
/O.CAN.KLSX.SV.W.0204.000000T0000Z-090816T2300Z/
MONROE IL-
525 PM CDT SUN AUG 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...
LAT...LON 3831 9001 3847 9019 3866 8980 3865 8971
3842 8971
TIME...MOT...LOC 2226Z 243DEG 20KT 3845 8999
$$
ILC163-162300-
/O.CON.KLSX.SV.W.0204.000000T0000Z-090816T2300Z/
ST. CLAIR IL-
525 PM CDT SUN AUG 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR ST. CLAIR COUNTY...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SMITHTON...OR NEAR FREEBURG...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SWANSEA...FREEBURG...SHILOH...OFALLON...SCOTT AFB...
MASCOUTAH...LEBANON AND SUMMERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 3831 9001 3847 9019 3866 8980 3865 8971
3842 8971
TIME...MOT...LOC 2226Z 243DEG 20KT 3845 8999
$$
TES000
WWUS53 KLSX 162255
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT SUN AUG 16 2009
ILC163-162305-
/O.EXP.KLSX.SV.W.0204.000000T0000Z-090816T2300Z/
ST. CLAIR IL-
555 PM CDT SUN AUG 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY WILL EXPIRE
AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3831 9001 3847 9019 3866 8980 3865 8971
3842 8971
TIME...MOT...LOC 2255Z 243DEG 20KT 3852 8981
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:11 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 16, 3:11 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 311 PM CDT SUN AUG 16 2009 .DISCUSSION... /310 PM CDT SUN AUG 16 2009/ MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK. WILL USE A COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK. MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD ACROSS MO/IL. THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND LOW LEVEL FORCING DIMINISHES. SO HAVE CONCENTRATED HIGH CHANCE/LIKELY POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS EVENING. HAVE GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT SHRA/TSRA MAY REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN LATE TONIGHT OVER CNTRL AND NERN MO/W CNTRL IL. A FEW STRONG TSRA IS STILL POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE SRN AND ERN PART OF THE CWA. TSRA WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF STORMS HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE HIGH WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM. CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS IT ALIGNS ITSELF UNDER THE UPPER FLOW. HAVE LIKELY POPS GOVING OVER THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED BY ANOTHER SHORTWAVE. THERE IS A BETTER CHANCE FOR SEVERE THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000 J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER. WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN STALLED FRONT WITH SOME WEAK FORCING. FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND LOOK REASONABLE. GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE WEEK/NEXT WEEKEND. THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY. THERE HAS ALSO BEEN GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS THE CWA ON THURSDAY. WILL UP POPS TO LIKELIES IN THE NRN CWA ON WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST. THE NEW 12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT WEEKEND. IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR NOW. TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE. BRITT && .AVIATION... /1240 PM CDT SUN AUG 16 2009/ FOR THE 18Z TAFS...AS MENTIONED ABV LINE THAT HAS FORMED FROM UIN TO COU SHOULD BE PRIMARY FOCUS FOR CONVECTION THIS AFTERNOON. TAFS REFLECT AN EWD PUSH TO THE LINE...WITH THREAT DIMINISHING WITH THE PASSAGE OF THE LINE DURING THE AFTN AT COU AND UIN...ALTHOUGH LIGHT SHOWERS WILL LINGER FOR A WHILE. IN STL AREA...HAVE PLACED FOCUS OF STORMS IN THE MID AFTN-ERY EVE TIME FRAME FOR NOW...WITH THREAT WINDING DOWN HERE EITHER WITH EWD PUSH OF LINE OR DUE TO LINE DIMINISHING DURING THE EARLY EVENING AS INSTABILITY WANES. DID INTRODUCE SOME LIGHT FOG TONIGHT AT UIN AND COU DUE TO TODAYS RAINFALL. TRUETT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 16, 3:58 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 358 PM CDT SUN AUG 16 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 358 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TONIGHT. WHILE NO WIDESPREAD OR ORGANIZED SEVERE STORMS ARE EXPECTED...A FEW STORMS COULD PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS A FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORM COULD ALSO PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
In the hours before
Local storm report, Aug 16, 3:22 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT SUN AUG 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST KIRKWOOD 38.58N 90.42W
08/16/2009 E40 MPH ST. LOUIS MO TRAINED SPOTTER
REPORTED IN DOWNTOWN KIRKWOOD
&&
EVENT NUMBER LSX0900070
MILLERLocal storm report, Aug 16, 4:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN ST. LOUIS 38.64N 90.24W
08/16/2009 M0.91 INCH ST. LOUIS CITY MO NWS EMPLOYEE
REPORTED IN TOWER GROVE PARK IN 20 MINUTES
&&
MILLERLocal storm report, Aug 16, 4:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN AUG 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0340 PM HEAVY RAIN FULTON 38.85N 91.95W
08/16/2009 M1.28 INCH CALLAWAY MO TRAINED SPOTTER
STORM TOTAL
&&
EVENT NUMBER LSX0900071
MILLERLocal storm report, Aug 16, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT SUN AUG 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 SW STEELVILLE 37.92N 91.42W
08/16/2009 M0.70 INCH CRAWFORD MO TRAINED SPOTTER
DISK SHAPED
&&
EVENT NUMBER LSX0900072
MILLERSpecial weather statement, Aug 16, 4:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 456 PM CDT SUN AUG 16 2009 MOZ072-073-162245- CRAWFORD MO-WASHINGTON MO- 456 PM CDT SUN AUG 16 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 545 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR STEELVILLE TO COOK STATION...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STEELVILLE... CUBA... BOURBON... ANTHONIES MILL... LEASBURG... ST. CLOUD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TRUETT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:31 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| Aug 16, 5:39 PM CDT | Areal Flood Advisory | LSX | Macoupin, Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.